1982
DOI: 10.1001/archderm.118.8.582
|View full text |Cite
|
Sign up to set email alerts
|

Diethyltoluamide-containing insect repellent: adverse effects in worldwide use

Abstract: During the summer of 1978, ten soldiers were seen because of an eruption in the antecubital fossae. All of them had used an insect repellent containing 50% diethyltoluamide a few hours before the eruption had appeared. The symptoms and clinical findings in these cases were those of a burning sensation, erythema, and blisters at the onset, followed in some cases by ulceration and scarring. Precautions in the use of this commonly used repellent should be advised.

Help me understand this report

Search citation statements

Order By: Relevance

Paper Sections

Select...
3
1

Citation Types

0
8
0

Year Published

1988
1988
2023
2023

Publication Types

Select...
9

Relationship

0
9

Authors

Journals

citations
Cited by 13 publications
(8 citation statements)
references
References 0 publications
0
8
0
Order By: Relevance
“…29,30 Cutaneous and allergic symptoms reported include anaphylaxis, urticaria, hemorrhagic bullae, and erosions. [31][32][33][34][35][36][37][38] Of 6 reported deaths involving DEET, 3 were caused by intentional ingestion of DEET, one involved a child with ornithine carbamoyl transferase deficiency, and two were in children who had central nervous system symptoms after overuse of DEET. 13,14,16,17,27,28,39 Most reported cases of adverse or lethal events involved overuse or incorrect use of the product.…”
Section: Historymentioning
confidence: 99%
“…29,30 Cutaneous and allergic symptoms reported include anaphylaxis, urticaria, hemorrhagic bullae, and erosions. [31][32][33][34][35][36][37][38] Of 6 reported deaths involving DEET, 3 were caused by intentional ingestion of DEET, one involved a child with ornithine carbamoyl transferase deficiency, and two were in children who had central nervous system symptoms after overuse of DEET. 13,14,16,17,27,28,39 Most reported cases of adverse or lethal events involved overuse or incorrect use of the product.…”
Section: Historymentioning
confidence: 99%
“…[9][10][11] Of particular interest are reports of bullous eruptions observed in the antecubital fossae of soldiers who applied DEET to this area of the body before retiring at night. 12 The air-tight occlusion of the ante-cubital fossa from a flexed elbow during sleep may be the explanation of this skin abnormality, and applying DEET to flexures just before retiring should be avoided. Concerns over the potential encephalopathic toxicity of DEET in children are based on only 12 case reports 13 in the literature, some of which cannot be positively attributed to DEET usage alone.…”
mentioning
confidence: 99%
“…Large oral doses (blood concentration of 1 mmol/liter) of DEET lead to nausea, vomiting, bradycardia, and seizures [3] , [4] , as well as cardiotoxicity [5] in exposed humans. Contact exposure to DEET also has the potential for dermal effects, as it can lead to numbness and redness of the affected area [6] . The numbing sensation appears similar to that observed with local anesthetics, such as lidocaine, suggesting DEET might be acting on neuronal ion channels to yield an anesthetic-like effect.…”
Section: Introductionmentioning
confidence: 99%